Applications of the Subspace Theorem to Certain Diophantine Problems

A survey of some recent results
  • Pietro Corvahja
  • Umberto Zannier
Part of the Developments in Mathematics book series (DEVM, volume 16)


One of the cornerstones of modern Diophantine Approximation is the Schmidt Subspace Theorem. Its original form was obtained by Wolfgang Schmidt around 1970, as an evolution of slightly special cases related to an analogue of Roth’s Theorem for simultaneous rational approximations to several algebraic numbers. While Roth’s Theorem considers rational approximations to a given algebraic point on the line, the Subspace Theorem deals with approximations to given hyperplanes in higher dimensional space, defined over the field of algebraic numbers, by means of rational points in that space.


Diophantine approximation subspace theorem linear recurrence sequences irregular points on varieties 

2000 Mathematics subject classification

11J25 11G35 11D57 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BCZ]
    Bugeaud, Y., Corvaja, P., Zannier, U.: An upper bound for the G.C.D. of a n - 1 and b n - 1. Math. Z 243, 79–84 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  2. [CRZ]
    Corvaja, P., Rudnick, Z., Zannier, U.: A lower bound for periods of matrices. Commun. Math. Phys. 252, 535–541 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  3. [CZ1]
    Corvaja, P., Zannier, U.: Diophantine equations with power sums and universal Hilbert sets. Indag. Math., N.S. 9, 317–332 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  4. [CZ2]
    Corvaja, P., Zannier, U.: On the diophantine equation f(a m, y) = b n. Acta Arith. 94, 25–40 (2000)zbMATHMathSciNetGoogle Scholar
  5. [CZ3]
    Corvaja, P., Zannier, U.: Some new applications of the subspace theorem. Compos. Math. 131, 319–340 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  6. [CZ4]
    Corvaja, P., Zannier, U.: Finiteness of integral values for the ratio of two linear recurrences. Invent. Math. 149, 431–451 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  7. [CZ5]
    Corvaja, P., Zannier, U.: On the greatest prime factor of (ab + 1)(ac + 1). Proc. Am. Math. Soc. 131, 1705–1709 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  8. [CZ6]
    Corvaja, P., Zannier, U.: A lower bound for the height of a rational function at S-unit points. Monatsh. Math. 144, 203–224 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  9. [CZ7]
    Corvaja, P., Zannier, U.: On the length of the continued fraction for values of quotients of power sums. J. Théor. Nombres Bordx. 17, 737–748 (2005)zbMATHMathSciNetGoogle Scholar
  10. [CZ8]
    Corvaja, P., Zannier, U.: A subspace theorem approach to integral points on curves. C. R. Acad. Sci. Paris, Ser. I 334, 267–271 (2002)MathSciNetGoogle Scholar
  11. [CZ9]
    Corvaja, P., Zannier, U.: On the number of integral points on algebraic curves. J. Reine Angew. Math. 565, 27–42 (2003)zbMATHMathSciNetGoogle Scholar
  12. [CZ10]
    Corvaja, P., Zannier, U.: On integral points on surfaces. Ann. Math. (2) 160, 705–726 (2004)zbMATHMathSciNetCrossRefGoogle Scholar
  13. [CZ11]
    Corvaja, P., Zannier, U.: On a general Thue’s equation. Am. J. Math. 126, 1033–105 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  14. [CZ12]
    Corvaja, P., Zannier, U.: Addendum to the paper “On a general Thue’s equation ”. Am. J. Math. 128, 1057–1066 (2006)CrossRefMathSciNetGoogle Scholar
  15. [DZ]
    Dèbes, P., Zannier, U.: Universal Hilbert subsets. Math. Proc. Camb. Philos. Soc. 124, 127–134 (1998)zbMATHCrossRefGoogle Scholar
  16. [E]
    Evertse, J.-H.: An improvement of the quantitative subspace theorem. Compos. Math. 101, 225–311 (1996)zbMATHMathSciNetGoogle Scholar
  17. [EF]
    Evertse, J.-H., Ferretti, R.: Diophantine inequalities on projective varieties. Int. Math. Res. Not. 25, 1295–1330 (2002)CrossRefMathSciNetGoogle Scholar
  18. [EF2]
    Evertse, J.-H., Ferretti, R.: A generalization of the subspace theorem with polynomials of higher degree. (this volume)Google Scholar
  19. [FW]
    Faltings, G., Wüstholz, G.: Diophantine approximations on projective varieties. Invent. Math. 116, 109–138 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  20. [HS]
    Hindry, M., Silverman, J.H.: Diophantine Geometry. Springer, Heidelberg (2000)Google Scholar
  21. [PeZ]
    Perelli, A., Zannier, U.: Arithmetic properties of certain recurrent sequences. J. Aust. Math. Soc. Ser. A 37, 4–16 (1984)zbMATHMathSciNetGoogle Scholar
  22. [vdP]
    van der Poorten, A.J.: Some facts that should be better known, especially about rational functions. In: Mollin, R.A. (eds.) Number Theory and Applications, NATO ASI Series C Mathematical and Physical Sciences, vol. 265, pp. 497–528. Kluwer Academic, Dordrecht (1989)Google Scholar
  23. [vdP2]
    van der Poorten, A.J.: Solution de la conjecture de Pisot sur le quotient de Hadamard de deux fractions rationnelles. C. R. Acad. Sci. Paris Sén I 306, 97–102 (1988)Google Scholar
  24. [Po]
    Pourchet, Y.: Solution du problème arithmétique du quotient de Hadamard de deux fractions rationnelles. C. R. Acad. Sci. Paris Sér. A 288, 1055–1057 (1979)zbMATHMathSciNetGoogle Scholar
  25. [R]
    Rumely, R.: Note on van der Poorten’s proof of the Hadamard quotient theorem I, II. In: Séminaire de Théorie des Nombres de Paris 1986–87. Prog. Math., vol. 75, pp. 349-409. Birkhäuser, Boston (1988)Google Scholar
  26. [S]
    Schmidt, W.M.: Diophantine Approximations and Diophantine Equations. Lect. Notes Math., vol. 1467. Springer, Heidelberg (1991)Google Scholar
  27. [S2]
    Schmidt, W.M.: Linear recurrence sequences and polynomial-exponential equations. In: Amoroso, F., Zannier, U. (eds.) Diophantine Approximation, Lectures Given at the C.I.M.E. Summer School Held in Cetraro, Italy, June 28-July 6, 2000. Lect. Notes Math., vol. 1819, pp. 171–247. Springer, Heidelberg (2003)Google Scholar
  28. [S3]
    Schmidt, W.M.: Approximations to algebraic numbers. Enseign. Math. II. Sén 17, 187–253 (1971)zbMATHGoogle Scholar
  29. [ShSt]
    Shorey, T.N., Stewart, C.L.: Pure powers in recurrence sequences and some related diophantine equations. J. Number Theory 27, 324–352 (1987)zbMATHCrossRefMathSciNetGoogle Scholar
  30. [ShT]
    Shorey, T.N., Tijdeman, R.: Exponential Diophantine Equations. Cambridge University Press, Cambridge (1986)Google Scholar
  31. [Si]
    Silverman, J.: Generalized greatest common divisors, divisibility sequences and Vojta’s conjecture for blow-ups, arXiv:math.NT/0407415 v3, (2004)Google Scholar
  32. [TrZ]
    Troi, G., Zannier, U.: Note on the density constant in the distribution of self-numbers II. Boll. Unione Mat. Ital. Sez. B Artie. Ric. Mat (8) 2, 397–399 (1999)zbMATHMathSciNetGoogle Scholar
  33. [V]
    Vojta, P.: Diophantine Approximations and Value Distribution Theory. Lect. Notes Math., vol. 1239. Springer, Heidelberg (1987)Google Scholar
  34. [Z]
    Zannier, U.: Some applications of diophantine approximation to diophantine equations. Editrice Forum, Udine (2003)Google Scholar
  35. [Z2]
    Zannier, U.: A proof of Pisot dth root conjecture. Ann. Math. (2) 151, 375–383 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  36. [Z3]
    Zannier, U.: On the integral points on the complement of ramification divisors. J. Inst. Math. Jussieu 4, 317–330 (2005)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  • Pietro Corvahja
    • 1
  • Umberto Zannier
    • 2
  1. 1.Dipartimento di Matematica e InformaticaUniversità di UdineUdineItaly
  2. 2.Scuola Normale SuperiorePisaItaly

Personalised recommendations